“SOUND MIND” AND LITHIUM INDUCED- HYPERPARATHYROIDISM
G.Mlawa1,2,A.J Alegbeleye2 S. Deshmukh1,R. Cowen2,R. Skelly2,C. Bodmer2
1.Southampton General Hospital 2.Colchester Hospital
BACKGROUND:Lithium remains a first-line treatment for bipolar affective disorder and acute maniac states despite the introduction of newer and effective treatment.
Lithium therapy is associated with a variety of side effects.Although thyroid dysfunction is the most widely recognised endocrine side effect, hypercalcaemia and more rarely biochemical picture resembling primary hyperparathyroidism or Familial hypocalciuric hypercalcaemia may develop. Recognition of this less common but potential life threatening side effect is of vital importance as an increasing number of patients with bipolar disorder are on long-term lithium therapy.
METHODS: We present a case report of a 65 years old lady with history of recurrent admissions with hypercalcaemia.On her last admission to the medical admission unit she was confused with increasing tiredness and slurring of speech. She had a background of bipolar disorder and was on long term lithium therapy 300mg bd, and depakote.Patient`s calcium level was normal prior to starting lithium treatment.
RESULTS:The patient calcium level was 3.15mmol(normal range 2.2-2.6mmol), lithium level was high 2.03mmol(normal range 0.4-1.00), ECG was unremarkable,chest x-ray and CT brain were normal.She was treated with intravenous fluids and iv pamidronate with improvement of her presenting symptoms.She had elevated parathyroid leve(lPTH) of 20 her serum vitamin D level as well as ACE was normal.Ultrasound parathyroid and sestamibi scan were negative and 24 hour urine collection was 0.54, her urine calcium creatinine ratio was <0.01. Lithium was withdrawn after consultation with psychiatrist in charge of the patient by initially tapering the dose to 200mg bd, then 100mg bd and then it was stopped.The dose of depakote was increased.The patient is being followed up, with monthly blood tests.
CONCLUSION:Lithium-induced hypercalcaemia is common but underreported complications of lithium therapy. Most patients have mild asymptomatic hypercalcaemia.This case and other similar previously reported cases support the diagnosis of lithium induced hypercalcaemia as there is temporary relationship between lithium exposure and hyperthyroid state.Measurement of serum calcium and PTH levels as well as thyroid function test periodically after initiation of lithium treatment is advisable.The mechanism underlying lithium-induced hyperparathyroidism is discussed in this case report.